Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Goodland, KS

August 26, 2002Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2002, 7:13 PM CDT for Thomas County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Aug 26, 2002, 8:15 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS53 KGLD 270013
SVRGLD
KSC193-270115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF MINGO...OR ABOUT 7 MILES
  SOUTHEAST OF COLBY...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS A 
  HISTORY OF WIND IN EXCESS OF 60 MPH AHEAD AND BEHIND IT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINGO AT 725 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...COLBY...GEM...HALFORD AND
REXFORD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 3918 10116 3915 10083 3950 10073 3952 10105

72

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:28 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 3:28 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT MON AUG 26 2002

THE FORECAST CHALLENGES WILL BE THE CHANCE OF PRECIPITATION AND
SEVERE TODAY AND EACH AFTERNOON THROUGH FRIDAY.

STORMS HAVE DEVELOPED ALONG THE CONVERGENCE ZONE BETWEEN THE OUTFLOW
FROM THE STORMS IN NEBRASKA AND THE MOIST SOUTHERLY FLOW MOVING UP
THROUGH THE SOUTHERN AND CENTRAL HIGH PLAINS. THE MOIST SOUTHERLY
FLOW IS TO THE EAST OF A SURFACE LEE TROUGH THAT EXTENDS FROM THE
NEBRASKA PANHANDLE TO EASTERN NEW MEXICO. ALOFT...A 700MB SHORTWAVE
TROUGH IS LIFTING OUT OF COLORADO/NEW MEXICO.

ALL MODELS INITIALIZED REASONABLY WELL ALOFT WITH MINOR DISAGREEMENT
NEAR THE SURFACE. THE ETA WAS THE MOST AGGRESSIVE ON THE PROBABILITY
OF PRECIPITATION IN THE SHORT TERM ALONG WITH BEING THE WARMER
MODEL. HAVE GONE NEAR THE WARMER GUIDANCE AND HIGHER POPS THROUGH
THE WEEK.

THE SURFACE LEE TROUGH REMAINS IN PLACE GENERALLY THROUGH THE ENTIRE
FORECAST PERIOD AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN
PLAINS. MID LEVEL SHORT WAVE TROUGHS CONTINUE TO EJECT EAST OF THE
ROCKIES AS A LOW DEVELOPS OVER THE GREAT BASIN.  THE LOW RETROGRADES
WEST TUESDAY AND WEDNESDAY BEFORE ANOTHER LOW DROPS THROUGH THE
PACIFIC NORTHWEST FRIDAY EVENING...KEEPING THE FORECAST AREA
GENERALLY UNDER ZONAL FLOW THROUGH THE WEEKEND.

STORMS WILL CONTINUE TO DEVELOP ACROSS THE CONVERGENCE AREA OVER THE
NORTHEAST THIRD OF THE FORECAST AREA TODAY. WITH THE SURFACE LEE
TROUGH REMAINING IN THE REGION THROUGH EARLY FRIDAY...A CHANCE OF
THUNDERSTORMS WILL EXIST LATE EACH DAY AND INTO THE OVERNIGHT HOURS
FROM THIS AFTERNOON THROUGH THURSDAY NIGHT.

EXTENDED PROGS ARE IN GOOD AGREEMENT KEEPING WEST TO SOUTHWEST FLOW
OVER THE FORECAST AREA THROUGH SUNDAY AS SEVERAL SHORT WAVE TROUGHS
EJECT OUT OF THE MAIN WESTERN U.S. TROUGH THROUGH SUNDAY. BY NEXT
WEEK THE UPPER FLOW FLATTENS EVEN MORE AFTER THE UPPER LOW LIFTS OUT
OF THE WESTERN U.S. WILL KEEP A SLIGHT CHANCE OF THE THUNDERSTORMS
IN THE FORECAST SATURDAY NIGHT.

.GLD...NONE.

LOCKHART

In the hours before

Local storm report, Aug 26, 3:56 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BENKELMAN                 NE   FLOOD
08/26/02   DUNDY                          WATER RUNNING OVER
                                          ROADS IN TOWN AND DRY
                                          CREEKS ARE RUNNING
                                          FULL. REPORTED BY
                                          COOPERATIVE OBSERVER.
Local storm report, Aug 26, 5:16 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    12 S TRENTON              NE   FLOOD
08/26/02   HITCHCOCK                      WATER OVER HIGHWAY 25.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0315 PM    5 E BENKELMAN             NE   FLOOD
08/26/02   DUNDY                          WATER OVER HIGHWAY 34
                                          BETWEEN BENKELMAN AND
                                          MAX. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0329 PM    3 NE ST FRANCIS           KS   TORNADO
08/26/02   CHEYENNE                       2 TORNADOES ON THE
                                          GROUND. REPORTED BY
                                          PUBLIC.

0329 PM    16 NW ST FRANCIS          KS   60 MPH TSTM GUST
08/26/02   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0335 PM    5 S WHEELER               KS   TORNADO
08/26/02   CHEYENNE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0340 PM    10 N BIRD CITY            KS   FLOOD
08/26/02   CHEYENNE                       TIMBER CREEK RISING
                                          OVER HIGHWAY 161.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    ST FRANCIS                KS   .75 INCH HAIL
08/26/02   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0352 PM    7 W ATWOOD                KS   1 INCH HAIL
08/26/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 26, 5:30 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    6 S STRATTON              NE   .88 INCH HAIL
08/26/02   HITCHCOCK                      REPORTED BY PUBLIC.

0230 PM    6 S STRATTON              NE   WIND DAMAGE
08/26/02   HITCHCOCK                      REPORTED BY PUBLIC.
                                          FUEL TANK BLOWN OVER.
Special weather statement, Aug 26, 5:53 PM CDT, 1 hour 20 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON AUG 26 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH NUMBER 640...WHICH REPLACES SEVERE THUNDERSTORM
WATCH NUMBER 638.

THE SEVERE THUNDERSTORM WATCH INCLUDES...BUT IS NOT LIMITED TO...
THE FOLLOWING COUNTIES...AND IS IN EFFECT UNTIL 1000 PM MDT
(1100 PM CDT).

IN COLORADO...YUMA...KIT CARSON...AND CHEYENNE.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS
...SHERIDAN...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA.

NORTON AND GRAHAM COUNTIES OF KANSAS ARE NO LONGER INCLUDED IN A
SEVERE THUNDERSTORM WATCH.

RUBIN
Local storm report, Aug 26, 5:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    9 W ATWOOD                KS   FLOOD
08/26/02   RAWLINS                        BEAVER CREEK OUT OF ITS
                                          BANKS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    7 NW GOODLAND             KS   70 MPH TSTM GUST
08/26/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0450 PM    7 N RULETON               KS   1.75 INCH HAIL
08/26/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0450 PM    12 W GOODLAND             KS   89 MPH TSTM GUST
08/26/02   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Aug 26, 6:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    16 NE BURLINGTON          CO   60 MPH TSTM GUST
08/26/02   KIT CARSON                     4 INCH DIAMETER TREE
                                          LIMBS DOWN. REPORTED
                                          BY STORM SPOTTER.

0500 PM    15 W GOODLAND             KS   80 MPH TSTM GUST
08/26/02   SHERMAN                        CAR WINDOWS BROKEN ON
                                          INTERSTATE 70. REPORTED
                                          BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:03 PM CDTSevere Thunderstorm WarningGLDGreeley57 min
Aug 26, 7:16 PM CDTSevere Thunderstorm WarningGLDWichita59 min
Aug 26, 7:33 PM CDTSevere Thunderstorm WarningGLDThomas57 min
Aug 26, 7:58 PM CDTSevere Thunderstorm WarningGLDGreeley62 min
Aug 26, 7:59 PM CDTFlash Flood WarningGLDLogan4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.